Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Des Moines, IA

March 23, 2017Cerro Gordo County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 23, 2017, 4:19 PM CDT for Cerro Gordo County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2017, 4:19 PM CDT (21:19 UTC)
Expired
Mar 23, 2017, 4:45 PM CDT
In force
26 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 153 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 392 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
500 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WUUS53 KDMX 232119
SVRDMX
IAC033-232145-
/O.NEW.KDMX.SV.W.0040.170323T2119Z-170323T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
419 PM CDT THU MAR 23 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Central Cerro Gordo County in north central Iowa...

* Until 445 PM CDT.

* At 418 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Rockwell, or 8 miles southwest of Mason City, moving northeast
  at 55 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Mason City, Nora Springs, Rockwell, Clear Lake, Swaledale, Rock
  Falls, Burchinal, Portland and Clear Lake State Park.

This includes Interstate 35 between mile markers 182 and 193.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4297 9302 4292 9332 4311 9344 4323 9303
TIME...MOT...LOC 2118Z 244DEG 47KT 4305 9330 

HAIL...1.00IN
WIND...<50MPH
 
$$

Martin
2 follow-up statements
697 
WWUS53 KDMX 232129
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
429 PM CDT THU MAR 23 2017

IAC033-232145-
/O.CON.KDMX.SV.W.0040.000000T0000Z-170323T2145Z/
Cerro Gordo IA-
429 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN CERRO GORDO COUNTY...

At 428 PM CDT, a severe thunderstorm was located near Mason City,
moving northeast at 55 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Mason City, Nora Springs, Rockwell, Rock Falls and Portland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4297 9302 4295 9315 4315 9330 4323 9303
TIME...MOT...LOC 2128Z 244DEG 47KT 4311 9312 

HAIL...1.00IN
WIND...<50MPH
 
$$

Martin
365 
WWUS53 KDMX 232138
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
438 PM CDT THU MAR 23 2017

IAC033-232148-
/O.EXP.KDMX.SV.W.0040.000000T0000Z-170323T2145Z/
Cerro Gordo IA-
438 PM CDT THU MAR 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CERRO GORDO COUNTY
WILL EXPIRE AT 445 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4297 9302 4295 9315 4315 9330 4323 9303
TIME...MOT...LOC 2138Z 244DEG 47KT 4317 9296 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:41 PM CDT, 38 minutes earlier.

Area forecast discussion, Mar 23, 3:41 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
341 PM CDT Thu Mar 23 2017

.SHORT TERM.../Tonight through Friday/
Issued at 341 PM CDT Thu Mar 23 2017

Warm front currently over southern Nebraska stretches through far
southwest Iowa and northern Missouri and will slowly move farther
into Iowa late this afternoon and tonight. This will help to keep
overnight lows relatively mild with low 40s in the north to middle
50s in the south. Scattered showers and a few thunderstorms will
form as air ascends the warm front, primarily focused over northwest
Iowa. By Friday morning, showers will be fairly widespread over
northern Iowa as low pressure moves from far southeast Colorado to
northwest Oklahoma. Forecast soundings and cross sections at KMCW
indicate very saturated low levels from early morning into at least
midday Friday. Ahead of the low, a stream of moisture from eastern
Texas will move into south central Iowa. Coupled with instability of
500 to 1000 J/kg, scattered showers and thunderstorms will develop
over southern Iowa. Temperatures will not rise much where the rain
persists and have kept highs several degrees higher than overnight |

.LONG TERM.../Friday night through Thursday/
Issued at 341 PM CDT Thu Mar 23 2017

Upper low expected to have finally pushed into central MO by early
Saturday, with it continuing to slowly meander through the central
portion of the country only moving into central IL by Sunday
morning. Therefore lingering precipitation chances are expected for
the weekend as the upper low is in the vicinity with lobes of wrap-
around moisture/precip expected to move through. Went cooler than
guidance grids suggested as clouds/precip/weak caa will help limit
any warming. A second system still expected to eject from the
southwest US across the region taking a similar track as the first
system Monday bringing additional chances for rainfall to the state.
This system will finally push the first system eastward, allowing
for the exit of both systems by Tuesday. Upper level ridging then
builds in for late Tuesday/Wednesday with another large upper level
trough digging across the southwestern US. This system is expected
to eject out into the region toward late week allowing the active
pattern to continue bringing additional rainfall chances to end next
week.

Overall precipitation amounts for lingering precipitation Saturday
should be lighter generally around a tenth of an inch to a quarter
of an inch, however with the widespread rainfall expected prior
Saturday still expect some responses on local rivers. Majority of
river ensemble forecasts currently pushing a few sites toward
action/minor flood stage. Therefore will continue to monitor qpf
amounts for possible river flooding. With the additional widespread
rainfall chances Monday and again late in the week, will have to
monitor flood threats through much of the upcoming week. With the
general trend in southwest flow aloft/upper level ridging pattern,
no pushes of colder air expected through the period. Therefore
expect mainly above average temperatures through next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 104 PM CDT Thu Mar 23 2017

Storms moving through northern IA this afternoon, may impact KFOD
and KMCW. Will have to watch as they develop to the south for
other sites. Otherwise low level winds to kick up tonight, with
precip chances most sites by late in the period and beyond. CIGS
to likely raise overnight especially south, with IFR CIGS toward
the end of the period north. Thunder possible Friday, coverage
uncertain prior to 18z so have left out for now.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Ansorge
LONG TERM...Beerends
AVIATION...Beerends
Hazardous weather outlook, Mar 23, 4:14 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
414 PM CDT Thu Mar 23 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-241100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
414 PM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

An isolated strong to possibly severe storm will be possible
across northern Iowa this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of moderate to locally heavy rain with isolated
non-severe thunderstorms are possible Friday and Saturday. Some
rises on local streams and rivers are possible where moderate or
heavy rainfall occurs.

SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MJB

In the hours before

Local storm report, Mar 23, 2:03 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
203 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             KANAWHA                 42.94N 93.80W
03/23/2017  E1.00 INCH       HANCOCK            IA   TRAINED SPOTTER

            .

&&

BF
Special weather statement, Mar 23, 2:47 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Des Moines IA
247 PM CDT THU MAR 23 2017

IAZ026-027-038-232015-
Grundy IA-Franklin IA-Butler IA-
247 PM CDT THU MAR 23 2017

...Thunderstorms With Possible Hail Moving into the Area...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aplington, or 11 miles southwest of Allison, moving east at 50 mph.

Nickel size hail will be likely with this storm.

Locations impacted include...
Allison, Parkersburg, Ackley, Shell Rock, Dike, Aplington, New
Hartford and Stout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4240 9254 4258 9312 4274 9306 4275 9256
      4247 9255 4247 9254
TIME...MOT...LOC 1946Z 273DEG 44KT 4263 9295

REV
Local storm report, Mar 23, 3:05 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             5 SSE DUMONT            42.69N 92.92W
03/23/2017  M1.00 INCH       BUTLER             IA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL JUST NORTH OF
            KESLEY. .

&&

FOWLE
Local storm report, Mar 23, 3:28 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             3 SSE WAVERLY           42.69N 92.45W
03/23/2017  M1.75 INCH       BREMER             IA   TRAINED SPOTTER

            .

&&

FOWLE
Local storm report, Mar 23, 3:40 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 SE READLYN            42.67N 92.19W
03/23/2017  M1.75 INCH       BREMER             IA   TRAINED SPOTTER

            GOLF BALL SIZED HAIL. WINDS AROUND 30 MPH.
            NO SIGNIFICANT DAMAGE.

&&

FOWLE
Local storm report, Mar 23, 3:52 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             DENVER                  42.67N 92.33W
03/23/2017  M1.75 INCH       BREMER             IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 12:12 PM CDTSpecial Weather StatementDMXEmmet48 min
Mar 23, 12:23 PM CDTSpecial Weather StatementDMXPocahontas37 min
Mar 23, 12:57 PM CDTSpecial Weather StatementDMXHumboldt33 min
Mar 23, 1:23 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Wright25 min
Mar 23, 2:05 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin25 min
Mar 23, 2:47 PM CDTSpecial Weather StatementDMXButler28 min
Mar 23, 2:51 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler39 min
Mar 23, 3:18 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer25 min
Mar 23, 4:15 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.